Wednesday, 12 June 2013

ECG of the Week - 10th June 2013 - Interpretation


This ECG is from an 84 year old male.
Presents complaining of general lethargy, nausea, several episodes of diarrhea, and dizziness.
Past history of atrial fibrillation, diabetes, and hypertension.
Medications include aspirin, ACE inhibitor, statin, sulphonylurea, and digoxin.
He is conscious, vague but orientated, and his BP is 112 systolic.




Click to enlarge
Rate:
  • 36
Rhythm:
  • Regular
  • Nil p waves visualised
Axis:
  • RAD (~160 deg)
Intervals:
  • PR - nil p waves
  • QRS - Prolonged (120-130ms)
  • QT - 550ms
Segments:

  • Wandering baseline makes assessment difficult
    • ? Minor ST depression III, aVF, V5-6

Additional:

  • U waves 
    • Best visualised lead II
    • Secondary to digoxin toxicity

Interpretation:
  • "Regularised AF"
    • Escape rhythm - likely junctional as QRS morphology similar post Tx
    • Atrial fibrillation
    • 3rd Degree AV block
  • QRS Prolongation 
    • likely secondary to hyperkalaemia

What happened ?

Our patient is on digoxin with clinical features that whilst non-specific are often associated with chronic digoxin toxicity. As the comments section suggests digoxin toxicity should rate high on our list of likely diagnosis with associated electrolyte abnormalities.

Urgent electrolytes and digoxin levels were performed and this patient had a digoxin level of 5.4 ng/ml and a potassium > 9.0 !

He was treated with digoxin immune Fab, following which a repeat ECG was performed.


Click to enlarge
The ECG following treatment shows rate controlled atrial fibrillation (~66bpm), normalisation of QRS width (80-100ms), and decreased prominence of the U waves.

Chronic Digoxin Toxicity

Digoxin toxicity seems to have featured heavily in the FOAM world this last month. 
Two highlights are:



You can read more about the general management of digoxin toxicity in the following resources:
I like to just focus on ECGs with this blog but I thought we'd just touch on one of the  unique features of chronic digoxin toxicity which is hyperkalaemia and "stone heart".

Hyperkalaemia, digoxin toxicity, and calcium therapy - 'Stone Heart'

Stone heart refers to life-threatening cardiac tetany due to the use of i.v. calcium to treat hyperkalaemia in the setting of digoxin toxicity. 
The theory being:

  • Digoxin works by inhibiting cardiac sodium-potassium ATPase pump
  • This increases intracellular sodium and calcium in the cardiac myocyte
  • Increased intracellular calcium = increased contractility and automaticity
  • In toxic setting more calcium = cardiac tetany = irreversible contraction = death

First line treatment in chronic digoxin toxicity is Digoxin Immune Fab, a recommended empirical dose is 2 ampoules if features of toxicity, and 5 ampoules in the setting of cardiac arrest in which chronic digoxin toxicity is suspected. In the absence of Fab or as adjuncts to treat hyperkalaemia options include sodium bicarb, insulin / dextrose, and magnesium sulphate.

The Toxicology Handbook, which is a must own textbook for anyone doing Emergency Medicine and certainly the most useful EM book I own, states calcium is contraindicated in treating hyperkalaemia in the setting of digoxin toxicity. This is echoed by a number of other sources such as, this letter in the EMJ, and the eMedicine review of the emergency management of digoxin toxicity. 

There is certainly an amount of debate as to the existence of the 'Stone Heart' and the danger of using calcium in the setting of digoxin related hyperkalaemia. I'm not going to go through this here as a number of other people have covered the topic more eloquently than I could, I will just link to some further readings below:


References / Further Reading

Life in the Fast Lane

  • ECG in Digoxin Toxicity here
  • Digoxin Toxicity Overview here
Textbook